Illinois, 2024

Hail and Damaging Winds in Illinois, May 8, 2024

May 8, 2024 · NWS LSX · 7 events in 5 counties and zones

Numerous severe thunderstorms produced large hail and damaging winds in southwest Illinois from early afternoon into the evening on May 8th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Numerous severe thunderstorms produced large hail and damaging winds in southwest Illinois from early afternoon into the evening on May 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 8, 11:54 AM CST, 28 minutes earlier. Its key messages:

  • Scattered to widespread severe thunderstorms are expected from the late this morning into this evening. All hazards are expected: large hail, damaging winds, a few strong tornadoes, and flash flooding.
  • A period of much needed calmer weather and cooler temperatures is expected to end the week and continue through the weekend.
Area forecast discussion, May 8, 11:54 AM CST, 28 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1254 PM CDT Wed May 8 2024

.KEY MESSAGES...

- Scattered to widespread severe thunderstorms are expected from
  the late this morning into this evening. All hazards are
  expected: large hail, damaging winds, a few strong tornadoes,
  and flash flooding.

- A period of much needed calmer weather and cooler temperatures
  is expected to end the week and continue through the weekend.

&&

.SHORT TERM... (Through Thursday Night)
Issued at 316 AM CDT Wed May 8 2024

Surface observations show a low developing over the Southern Plains
beneath southwesterly flow aloft. A cold front stretches through
the Ohio Valley and into the Mid-South. As the surface low
strengthens this morning, the front will lift northward as a warm
front. South of this front, a warm, unstable airmass will advect
into the Middle Mississippi Valley. The nose of the low level jet
will veer into southwestern Missouri this morning and force
convection along the warm front that will then move east/southeast
across the front and within a warm sector characterized by nearly
3,000 J/kg of SBCAPE and 60 kts of 0-6 km shear.

Thusly, this morning-early afternoon convection will have the
potential to be strong to severe, but its mode is uncertain, with
two scenarios possible. One is where it congeals and grows upscale
into an MCS that passes through southeastern Missouri and into the
Ohio Valley. This would pose primarily a damaging with threat,
though embedded supercells would also lead to a large hail threat. A
tornado threat would also accompany any embedded supercells, as well
as mesovortices on any line segment that is able to bow toward the
northeast given 0-3 km bulk shear of about 30 kts oriented southwest
to northeast. This scenario may dampen the severe potential of any
afternoon/evening thunderstorms. The second scenario is that morning-
early afternoon convection is able to stay more discrete and
supercellular, which would lead to a greater risk of tornadoes and
large hail that would carry into the afternoon and evening as
multiple rounds of storms develop.

Regardless of either scenario, CAMs have been consistent in
producing multiple rounds of convection through the afternoon and
into the evening within the warm sector (generally along and south
of I-70) thanks to a persistent low level jet nosing into the area
and upper-level divergence via a jet streak. The warm sector will
potentially remain just as conducive for severe thunderstorms
through the afternoon into the early evening as it is in the late
morning, with any storm capable of all severe hazards. Strong
tornadoes are of particular concern during the afternoon given 0-1
km SRH upwards of 250-300 m2/s2.

Also of concern is the potential for flash flooding. Mean PWAT from
the 00z HREF maxes out at 1.5" over southern portions of the CWA,
with the same guidance producing a swath of 2-5" in that portion of
the area given training storms. Because of this, we have issued a
Flood Watch for portions of southeastern Missouri and southwestern
Illinois.

Convection will exit the CWA this evening ahead of a cold front
sweeping through the region. This front will usher in cooler air for
Thursday, with highs running 5-10 degrees below what is expected
today. Moisture wrapping around the backside of the departing low
will produce low chances (30%) for rain mainly north of I-70 during
the afternoon and early evening.

Elmore
&&

.LONG TERM... (Friday through Tuesday)
Issued at 316 AM CDT Wed May 8 2024

At the start of the extended period on Friday, guidance consensus is
that an upper-level trough will be east of the region with a
shortwave digging southward over the CWA along the through's western
periphery. A minority of ensembles and deterministic guidance have
light rain occurring over the CWA with its passage, but given it is
the minority, a dry forecast has been maintained for now. The deep
northwesterly flow will advect cooler air into the area, with a
majority of ensemble guidance suggesting temperatures will struggle
to get out of the 60s for most locations. Yet another shortwave will
pass through the Midwest late Friday into Saturday and send a cold
front through the CWA early Saturday. Despite this cold front, mid-
level temperatures will actually warm through the day as low to mid-
level ridging builds into the area, leading to Saturday being a few
degrees warmer than Friday.

Sunday into early next week, guidance consensus is that the trough
will continue eastward as upper-level flow over the central U.S.
becomes quasi-zonal. Some deterministic guidance has a shortwave
passing through the Mid-South and Ohio Valley within this flow late
Sunday into Monday, bringing low rain chances to the area.

As we get toward the middle of next week, guidance consensus breaks
down, with ensemble clusters and deterministic models roughly split
between northwesterly flow and southwesterly flow over the Middle
Mississippi Valley. If the former comes to reality, then
temperatures will stay mild and conditions likely dry. If the latter
solution is realized, then temperatures will warm and the area could
experience more active weather.

Elmore
&&

.AVIATION...  (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 1252 PM CDT Wed May 8 2024

Severe storms staying south of TAF sites at this time, but could
see storms move through St. Louis metro area TAFs between 18z and
00z Thursday. For KCOU and KJEF, just kept vicinity shower/storm
mention through the afternoon hours. With the stronger storms
could see brief periods of MVFR ceilings and visibilities,
otherwise VFR flight conditions.

By this evening as cold front moves through, winds will veer to
the southwest to west by 05z Thursday at KCOU and KJEF and by 07z
Thursday at KUIN and St. Louis metro area TAF sites. Also, wrap
around MVFR ceilings will move into KUIN by 03z Thursday and
persist through the remainder of the forecast period.

Winds will pickup by mid morning from the northwest with gusts up
to 25 kts at times.

Byrd
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch until midnight CDT tonight for Cole MO-Crawford MO-
     Franklin MO-Gasconade MO-Iron MO-Jefferson MO-Madison MO-
     Moniteau MO-Osage MO-Reynolds MO-Saint Francois MO-Saint
     Louis City MO-Saint Louis MO-Sainte Genevieve MO-Washington
     MO.

IL...Flood Watch until midnight CDT tonight for Monroe IL-Randolph IL-
     Saint Clair IL.

&&

WFO LSX
Hazardous weather outlook, May 8, 2:25 AM CST, 9 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
325 AM CDT Wed May 8 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-090830-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
325 AM CDT Wed May 8 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Scattered to widespread severe thunderstorms are expected today,
mainly from late morning into early evening. All severe weather
hazards are possible including large hail, damaging winds, and a few
strong tornadoes.

Training thunderstorms will be capable of producing locally heavy
rainfall and flash flooding. A Flood Watch has been issued for
portions of southeastern Missouri and southwestern Illinois.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a chance of thunderstorms for parts of the area from late
Sunday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report occurrences of large hail, wind
damage and tornadoes to NWS St. Louis.

Elmore

In the hours before

Local storm report, May 8, 12:12 PM CST, 10 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
112 PM CDT Wed May 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0109 PM     Hail             2 WNW Festus            38.23N 90.44W
05/08/2024  E1.75 Inch       Jefferson          MO   Emergency Mngr

            Relayed from amateur radio: golf ball sized
            hail reported.

&&

LSJ
Local storm report, May 8, 12:13 PM CST, 9 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
113 PM CDT Wed May 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0113 PM     Hail             Herculaneum             38.26N 90.39W
05/08/2024  E1.00 Inch       Jefferson          MO   Public

            Nickel to quarter sized hail.

&&

MRM
Local storm report, May 8, 12:15 PM CST, 7 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
115 PM CDT Wed May 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0102 PM     Hail             2 N Olympian Village    38.17N 90.45W
05/08/2024  E1.25 Inch       Jefferson          MO   Public

            Half dollar sized hail 3 SE Hematite. Time
            estimated from radar.

&&

LSJ
Local storm report, May 8, 12:16 PM CST, 6 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
116 PM CDT Wed May 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     Hail             1 ESE Hematite          38.20N 90.47W
05/08/2024  E1.75 Inch       Jefferson          MO   Emergency Mngr

            Multiple reports of ping pong to golf ball
            sized hail from media, emergency manager,
            and fire department.

&&

LSJ
Local storm report, May 8, 12:20 PM CST, 2 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
120 PM CDT Wed May 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0114 PM     Flash Flood      1 SW Sullivan           38.21N 91.18W
05/08/2024                   Franklin           MO   Emergency Mngr

            Winsel Creek very high and flowing very
            rapidly. Road closed due to water over
            roadway (not from rushing creek).

&&

LSJ
Local storm report, May 8, 12:22 PM CST, 0 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
122 PM CDT Wed May 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0114 PM     Hail             Fults                   38.16N 90.22W
05/08/2024  E2.50 Inch       Monroe             IL   Law Enforcement

            Estimated from picture. golf ball to tennis
            ball sized hail in festus.

&&

LSJ

The radar

The St Louis radar (KLSX), 59 km away, was scanning. The volume nearest the first event began at 18:22 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Monroe

When
May 8, 12:22 PM CST
Where
Monroe County, 2.76 mi S of Harrisonville
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.240, -90.350

Hail, Randolph

When
May 8, 1:08 PM CST to 1:27 PM CST
Where
Randolph County, 1.09 mi W of Evansville to 2.14 mi NE of New Palestine
Measured
2.5 in hail
Reported by
Law Enforcement
Coordinates
38.080, -89.950

Hail, St. Clair

When
May 8, 4:18 PM CST to 4:30 PM CST
Where
St. Clair County, East Swansea to 0.54 mi E of Mascoutah
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.530, -89.980

Up to 1 inch hail was reported in Swansea, Shiloh, and Mascoutah. Other locations in the path of the hail include Belleville and Scott Air Force Base.

Thunderstorm Wind, Monroe

When
May 8, 5:00 PM CST
Where
Monroe County, 0.54 mi W of Waterloo
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.330, -90.160

A trained spotter reported tree branches down in Waterloo.

Thunderstorm Wind, Randolph

When
May 8, 5:16 PM CST to 5:45 PM CST
Where
Randolph County, 1.29 mi WSW of Red Bud to 0.54 mi W of Sparta
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
38.210, -90.000

Thunderstorm winds caused a power pole to fall across a roadway and a tree to fall on a house south of Red Bud. There was minor damage to the house. Several trees and power lines were knocked down in Sparta, and there was a tree down over a roadway near Eden. Cities in the path of the storm include Baldwin and Houston.

Thunderstorm Wind, Washington

When
May 8, 5:58 PM CST
Where
Washington County, 0.69 mi S of Hoyleton
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
38.440, -89.270

Power lines were knocked over in Hoyleton. The fire chief reported trees down and the entire town without power.

Thunderstorm Wind, Marion

When
May 8, 6:08 PM CST to 6:13 PM CST
Where
Marion County, 0.88 mi NE of Centralia Muni Arpt to 0.88 mi SW of Kell
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
38.530, -89.090

A tree was reported down near Centralia, blocking Woods Lane. A power pole was over the roadway in Kell.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1173209, 1173210, 1173211, 1173212, 1173213, 1173214, 1173215.